Alert archive / Colorado / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 133, NWS Pueblo, CO

August 21, 1997Conejos County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 21, 1997, 2:56 PM MDT for Conejos County, Colorado. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 21, 1997, 2:56 PM MDT (20:56 UTC)
Expired
Aug 21, 1997, 4:00 PM MDT
In force
64 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Conejos County, CO

The radar

The Pueblo radar (KPUX), 225 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 3:20 PM MDTHail 0.75Antonito, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.9 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 1997-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 62 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 1997-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
62 J/kg
Mixed-layer CIN
-184 J/kg
Mixed-layer LCL
2003 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPUB 212056 RRA
SVRPUB
COC021-212200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
256 PM MDT THU AUG 21 1997

* SEVERE THUNDERSTORM WARNING FOR
  EASTERN CONEJOS COUNTY IN SOUTHERN COLORADO

* UNTIL 400 PM MDT
 
* SOME LOCATIONS AFFECTED
  ANTONITO BY BY 315 PM
  SAN ANTONIO BY 320 PM

* AT 255 PM RADAR SHOWED A SEVERE STORM 8 MILES NORTHWEST OF
  ANTONITO MOVING SOUTHEAST AT 20 MPH.

AT THIS TIME...THE6 MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL AND DAMAGING WINDS.



IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY.

KT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 2:06 PM MDT, 50 minutes earlier.

Area forecast discussion, Aug 21, 2:06 PM MDT, 50 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
200 PM MDT THU AUG 21 1997

CHALLENGE THIS EVENING IS PRECIP COVERAGE.

DIRTY UPPER RIDGE OVER COLORADO THIS AFTERNOON AND TONIGHT WITH AXIS IN
WESTERN COLORADO.  SATELLITE SHOWS TSTORMS FIRING OVER MANY MOUNTAIN
AREAS AND MOVING INTO THE SAN LUIS VALLEY AND SOUTHEAST PLAINS.  MID
LEVEL MOISTURE ALSO SEEN ON SATELLITE WHICH IS HELPING TO FIRE
CONVECTION.  UPSLOPE SOUTHEASTERLY FLOW IS NOT DEVELOPING WELL
ATTM...AS ADVERTISED EARLIER (COS HAS NORTHWEST WINDS).  MAIN FEATURE IS
SHORT WAVE OVER WYOMING...SHOWING UP WELL IN WATER VAPOR IMAGERY...WITH
SIGNIFICANT DRYING IN MID LEVELS...AND GOOD LOW TO MID LEVEL
SHEAR...WHICH MODELS SHOW DIVING INTO SOUTHWEST NEBRASKA AND WESTERN
KANSAS TONIGHT. UPPER FORCING MOVES THROUGH EXTREME EASTERN
COLORADO...BUT BULLSEYES IN WESTERN KANSAS. SURFACE DEW POINTS NEAR THE
KANSAS BORDER ARE IN THE LOWER 60S...WITH A SURFACE TROUGH LINE (OLD
BOUNDARY) BETWEEN LA JUNTA AND LAMAR.  FAR SOUTHEAST COLORADO IS
FORECAST BY MODELS TO BE ON THE EDGE OF HIGH KANSAS CAPES...RANGING IN
THE HIGH 1000S IN THE FAR SOUTHEAST. WILL CONTINUE WIDELY SCATTERED TO
ISOLATED WORDING IN ZONES TONIGHT...BUT MAY BEEF POPS UP JUST A BIT IN
THE FAR SOUTHEAST NEAR GREATEST INSTABILITY AND FORCING.  THINK MOS
TEMPS FOR COS AND PUB A BIT HIGH TONIGHT...SO WILL LOWER.  ALS TEMP
LOOKS OK...BUT POP IS PROBABLY TOO HIGH.

TLM

In the hours before

Special weather statement, Aug 21, 11:38 AM MDT, 3 hours 18 minutes before
COZ060>081-220600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1140 AM MDT THU AUG 21 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS
SOUTHERN COLORADO THIS AFTERNOON AND EVENING.

DEW POINT TEMPERATURES ARE EXPECTED TO BE IN THE LOWER 60S NEARER
THE KANSAS BORDER...WHERE THE ATMOSPHERE WILL BE MOST UNSTABLE.  SO...
A COUPLE OF THUNDERSTORMS IN FAR SOUTHEAST COLORADO THIS AFTERNOON AND
EVENING COULD BE SEVERE.  AN UPPER DISTURBANCE LATE THIS AFTERNOON
WILL ALSO CLIP SOUTHEAST COLORADO...BUT PRIMARILY WILL FOCUS
IN ON WESTERN KANSAS.

WEATHER SPOTTERS SHOULD BE ALERT FOR THE POSSIBILITY OF ISOLATED LARGE
HAIL AND DAMAGING WINDS IN KIOWA...BENT...PROWERS...AND BACA COUNTIES
IN FAR SOUTHEAST COLORADO.

TLM
Special weather statement, Aug 21, 11:40 AM MDT, 3 hours 16 minutes before
COZ060>081-220600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1140 AM MDT THU AUG 21 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS
SOUTHERN COLORADO THIS AFTERNOON AND EVENING.

DEW POINT TEMPERATURES ARE EXPECTED TO BE IN THE LOWER 60S NEARER
THE KANSAS BORDER...WHERE THE ATMOSPHERE WILL BE MOST UNSTABLE.  SO...
A COUPLE OF THUNDERSTORMS IN FAR SOUTHEAST COLORADO THIS AFTERNOON AND
EVENING COULD BE SEVERE.  AN UPPER DISTURBANCE LATE THIS AFTERNOON
WILL ALSO CLIP SOUTHEAST COLORADO...BUT PRIMARILY WILL FOCUS
IN ON WESTERN KANSAS.

WEATHER SPOTTERS SHOULD BE ALERT FOR THE POSSIBILITY OF ISOLATED LARGE
HAIL AND DAMAGING WINDS IN KIOWA...BENT...PROWERS...AND BACA COUNTIES
IN FAR SOUTHEAST COLORADO.

TLM
Special weather statement, Aug 21, 2:36 PM MDT, 20 minutes before
COZ063-064-212140-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
236 PM MDT THU AUG 21 1997

...STRONG THUNDERSTORM JUST SOUTHWEST OF CAPULIN AT MID AFTERNOON...

LOOK FOR A STRONG THUNDERSTORM TO PRODUCE VERY HEAVY RAIN...HAIL TO
1/2 INCH IN DIAMETER...AND WIND GUSTS TO 45 MPH TO MOVE SLOWLY
BETWEEN CAPULIN AND CONEJOS THROUGH 315 PM.

AT 235 PM RADAR SHOWED THE STORM LOCATED 8 MILES SOUTHWEST OF
CAPULIN...MOVING SLOWLY SOUTHEAST AT 5 TO 10 MPH.
Special weather statement, Aug 21, 2:37 PM MDT, 19 minutes before
COZ063-064-212140-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
236 PM MDT THU AUG 21 1997

...STRONG THUNDERSTORM JUST SOUTHWEST OF CAPULIN AT MID AFTERNOON...

LOOK FOR A STRONG THUNDERSTORM TO PRODUCE VERY HEAVY RAIN...HAIL TO
1/2 INCH IN DIAMETER...AND WIND GUSTS TO 45 MPH TO MOVE SLOWLY
BETWEEN CAPULIN AND CONEJOS THROUGH 315 PM.

AT 235 PM RADAR SHOWED THE STORM LOCATED 8 MILES SOUTHWEST OF
CAPULIN...MOVING SLOWLY SOUTHEAST AT 5 TO 10 MPH.
Special weather statement, Aug 21, 2:43 PM MDT, 13 minutes before
COZ073-076-212145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
243 PM MDT THU AUG 21 1997

...STRONG THUNDERSTORM MOVING ACROSS CROWLEY COUNTY...

A STRONG THUNDERSTORM WILL MOVE ACROSS CROWLEY COUNTY THROUGH 330 PM
AFFECTING THE TOWNS OF CROWLEY...ORDWAY...AND OLNEY SPRINGS BETWEEN
300 AND 330 PM MDT.  THIS STORM WILL PRODUCE HAIL UP TO 1/2 INCH IN
DIAMETER...GUSTY WINDS UP TO 50 MPH...AND VERY HEAVY RAIN.

WINDS FROM THIS STRONG THUNDERSTORM WILL MOVE THROUGH EASTERN PUEBLO
COUNTY INCLUDING THE TOWNS OF BOONE...AVONDALE...FORT REYNOLDS AND
THE PUEBLO MEMORIAL AIRPORT BETWEEN 245 PM AND 300 PM.  WIND GUSTS
UP TO 40 MPH ARE POSSIBLE...EVEN THOUGH THE THUNDERSTORM WILL REMAIN
IN CROWLEY COUNTY.

AT 240 PM...PUEBLO DOPPLER RADAR SHOWED THIS STRONG THUNDERSTORM 15
MILES NORTHWEST OF ORDWAY...MOVING SOUTHEAST AT 20 MPH.

KT

Nearby

Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.